Methadone was working, now it's not

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
TiredGrammy
Posts: 7
Joined: Sat Jan 27, 2018 3:04 am
Location: Near Chicago, Il

Methadone was working, now it's not

Postby TiredGrammy » Fri Jun 08, 2018 11:42 pm

Thank you in advance for any input.

My local sleep doc had me on 6 different meds for RLS, including more than 9 mg of Dopamine Agonists. I was averaging 0-3 hours of sleep/night, the remaining hours were spent pacing, jogging, and riding my exercise bike. I ended up at Johns Hopkins, that doctor took me off all the medications I was on, one at a time, followed by a drug holiday, before starting on Methadone. My second night on 2.5 mg of Methadone, I fell asleep while standing up and fell over backwards, cracking my head open and breaking my ankle in 3 places. I was gradually able to increase the dose of Methadone until I found a therapeutic dose at 7.5 mg. for a week.Then I reluctantly went to 10. It was so excellent! I slept all night but was SO sleepy the next day. Then it stopped working at night again, and I was still sleepy all day. (all of this was while I was on varying doses of Gabapentin...900-1800.) I currently take 15 mg Methadone at 5pm, 600 mg Gabapentin about 8, and 300 mg Gabapentin about 10 pm. Does anyone have any experience with this type of situation or results? I almost fell asleep while standing up again last night, but caught myself before getting hurt. I'm terrified of having another serious accident.

stjohnh
Posts: 566
Joined: Sun Feb 14, 2016 3:13 pm
Location: Palo Alto, California

Re: Methadone was working, now it's not

Postby stjohnh » Sat Jun 09, 2018 12:28 am

Your next day sleepiness may have several causes, but the simplest to deal with is due to gabapentin. If caused by that, just reducing the dose may help. It is an odd medicine in that the effective dose varies wildly from person to person. I take 100mg at 7:30pm and 50mg at 11. Anything higher and I'm a zombie the next day.
Blessings,
Holland

Rustsmith
Moderator
Posts: 3345
Joined: Sat Sep 28, 2013 9:31 pm
Location: Pueblo, Colorado

Re: Methadone was working, now it's not

Postby Rustsmith » Sat Jun 09, 2018 1:41 am

You asked in a different thread about what is a low dose of methadone. By low dose, most of us mean a dose that is lower than the 50 to 100mg that is often given to chronic pain patients and recovering heroin addicts. I take 5mg because it is all that I need and I found that 10 caused me to feel mentally hazy the next day.

One of the side effects that many of us have noted about any opioid is what we often refer to as "alerting". RLS patients seem to have a side effect where the opioid causes insomnia rather than allowing us to sleep. I had this when I first started, so I moved my daily pill from the evening (which is when my doctor told me take it) to mid day. The added few hours allows me to get over the "alerting" side effect so that my 900mg of gabapentin allows me to fall asleep in as much of a normal fashion as any of us ever gets.
Steve

Augmentation Evaluation http://bb.rls.org/viewtopic.php?f=4&t=9005

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

badnights
Moderator
Posts: 4910
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Methadone was working, now it's not

Postby badnights » Sun Jun 10, 2018 4:35 am

There are three possible reasons for your daytime sleepiness that I can see. One is the gabapentin, which Holland suggests you experiment with reducing first (it's the least likely to cause problems if you reduce the dose, so its the easiest to test to see if it's the cause).

Second is the methadone itself. Viewsaskew I think has had this problem, and managed it by reducing the methadone dose and adding a small amount of a DA? ... I 'm not sure, but she will correct me if I'm wrong :D .

Third is you're that sleep-deprived, and with the RLS/WED symptoms controlled by the meds, your body now lets you know how awfully exhausted it is.

Not sure which of the three, but i second Holland that you could try reducing the gabapentin for a while and see if that helps.
Beth - Wishing you all restful sleep tonight
WED/RLS AUGMENTATION & IRON:
viewtopic.php?f=5&t=6532&p=61601#p61601
Discussion Board Moderator's posts don't reflect the RLS Foundation's opinion & are not medical advice

debbluebird
Posts: 1852
Joined: Mon May 21, 2012 3:27 pm

Re: Methadone was working, now it's not

Postby debbluebird » Sun Jun 10, 2018 6:43 pm

I used to take my methadone in the evening, total 10 mg. I got the alerting. I added gabapentin. That worked for awhile. Now I take the methadone 2.5 mg every 6 hours, 2 pm, 8 pm, 2 am, 8 am. Then I stopped the 8 am and just take the whole tablet at 2 am. I don't set an alarm or anything, it is whenever I wake up. I also had to move the gabapentin 600 mg time to 2 pm and 8 pm.
Then recently added a small dose is a DA about once a week.
I find small doses are working better for me.

ViewsAskew
Moderator
Posts: 15302
Joined: Thu Oct 28, 2004 6:37 am
Location: Chicago

Re: Methadone was working, now it's not

Postby ViewsAskew » Mon Jun 11, 2018 3:31 pm

Methadone definitely can make me very tired. I love to sleep when taking it - but 12 hours of sleep is not a good thing! And, when I reduce it, even a small amount, I have breakthrough RLS and cannot sleep much at all. So, I find I have to use it in combination. As Badnights wrote, I use it with a DA, stopping the DA regularly so I do not augment. The worst side effects of each are somewhat mitigated by this combination.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.


Return to “Prescription Medications”

Who is online

Users browsing this forum: No registered users and 1 guest